Solu-Medrol and Erectile Dysfunction

Some men with MS notice this after being treated for relapses

Love
Noviembre Anita Vela / Getty Images

For many people with relapsing-remitting multiple sclerosis (RRMS), Solu-Medrol (methylprednisolone) can be a very effective treatment to shorten the duration of relapses, often making extreme MS symptoms disappear before the first infusion is complete. However, Solu-Medrol can also bring unwanted side effects, such as anxiety, acne, and weight gain.

As many of the hateful side effects of Solu-Medrol that I know, erectile dysfunction rarely crossed my mind (for pretty obvious reasons).

However, a recent comment from one male reader alerted me to the fact that this problem can get added to the list of side effects.

Information on erectile dysfunction and Solu-Medrol in the medical literature is sparse. However, one clue I did uncover was an abstract that discussed the use of prednisone (the oral version of Solu-Medrol) in combination with another drug to prevent and treat recurrent ischemic priapism (this is a condition of an erection that lasts more than 4 hours without sexual stimulation and is considered a potential medical emergency). Since the prednisone was effective in treating this condition and preventing an unwanted erection, it seems like we can deduce that it might also prevent a "wanted" erection from happening, especially in the massive doses that are given for MS relapses.

Clearly, Solu-Medrol can impact sexual performance with other side effects, like anxiety or just feeling completely weird.

Also, MS relapses can be fairly traumatic. Not really the material for a healthy libido, especially as many men experience sexual dysfunction as a symptom of MS.

I asked some readers with MS if they noticed erectile dysfunction while using Solu-Medrol (or the Medrol Dose Pack taper of prednisone pills) or after the treatment ended.

Here are some of the responses:

  • I received a prednisone dose slightly higher than the regular dose pack. Since that dose, about 2 months ago, I’ve noticed a significant decline in my ability to get an erection. It’s not dysfunctional yet, but just lower. Like many people mentioned here, I just didn’t desire sex at all at that time, so it didn’t really matter at first. But now it’s getting annoying and I just want to be myself again. Keeping my fingers crossed for these effects to wear away.
  • I had been diagnosed about a year ago, had a relapse of MS, and was treated with Solu-Medrol. My sexual desire decreased since then, and is on the decline. I now get erections, but sometimes need some hand simulation for real hardness. I'm thankful that I didn't lose it completely. I don’t know if its due to the Solu-Medrol - I am scared about this. I would like to be totally normal again. This is scary to discuss with my neurologist, as I  read everywhere this is a prominent MS symptom for us males. I don’t know if I should try for future relationships...
  • I went to the urologist because of “erectile dysfunction,” but not really. When I lost some feeling, for me the desire just went away. But that’s the interesting thing about not wanting something, you just don’t want it, so it doesn’t really bother you that much. In fact it’s kind of nice to have one less thing to worry about. However it was such a change that I had a number of things I wanted to clear up that could have been other possible causes. But it’s probably just MS, it turns out. I don’t know if other guys experience it in the same way, but for any partners out there who might be confused, that’s what I feel. It’s not 100% gone, and it changes day to day, but it’s significant. Again, it seems not related to Solu-Medrol, just MS.
  • Low dose Medrol actually restored my sex drive and function, much to my surprise and joy. I can see where Solu-Medrol would suppress any hormonal activity at the doses used but the low dose anti-inflammatory effects seem to allow that area to function (even though low dose oral Medrol is not a satisfactory way to manage MS). It does allow me to function at work, so there seems to be some temporary benefit other than restoration of love life.

Bottom line: Erectile dysfunction is a fairly common symptom of MS. However, it can also be related to some of the treatments that men with MS take, perhaps including Solu-Medrol. It is important to be aware of the effects of MS and medications on sexual function, because there are many things that can be done to bring pleasure to yourself or your partner without saying goodbye to sex altogether. And don't hesitate to bring up the issue to your doctor, even if you feel embarrassed. It's important for him or her to know the effects of your treatment.

Continue Reading